Consumer medicine information

Panadeine EXTRA

Codeine phosphate hemihydrate; Paracetamol

BRAND INFORMATION

Brand name

Panadeine Extra Caplets

Active ingredient

Codeine phosphate hemihydrate; Paracetamol

Schedule

S4

 

Consumer medicine information (CMI) leaflet

Please read this leaflet carefully before you start using Panadeine EXTRA.

What is in this leaflet

This leaflet answers some common questions about Panadeine EXTRA. It does not contain all the available information.

It does not take the place of talking to your doctor or pharmacist.

All medicines have risks and benefits. Your doctor or pharmacist has weighed the risks of you taking Panadeine EXTRA against the benefits this medicine is expected to have for you.

Keep this leaflet with the medicine.

You may need to read it again.

What is Panadeine EXTRA used for

This medicine is for the short-term treatment of acute strong pain when other pain killers have not worked.

You should only take this product for a maximum of 3 days at a time. If you need to take it for longer than 3 days, you should see your doctor for advice.

This medicine contains codeine which can cause addiction if you take it continuously for more than 3 days.

Panadeine EXTRA provides effective temporary relief from strong pain and discomfort associated with headache, muscle pain, period pain, arthritis, neuralgia, migraine headache, cold & flu, tension headache, back pain and toothache. Panadeine EXTRA also reduces fever associated with these pain conditions.

Panadeine EXTRA contains paracetamol and codeine phosphate.

Paracetamol and codeine phosphate are analgesics. They provide effective temporary relief from pain.

Other uses
Panadeine EXTRA is only registered for the uses listed above. However, your doctor or pharmacist may recommend this medicine for another use.

If you want more information, ask your doctor or pharmacist.

Do not use Panadeine EXTRA if

  • You are allergic to paracetamol or codeine or other opioid pain killers or any of the ingredients listed under "Product Description". The symptoms of an allergic reaction may include a rash, asthma attack or hay fever.
  • You are under 18 years.
  • You are taking any other medicines containing paracetamol or codeine.
  • You are pregnant, unless advised by your doctor.
  • You are breastfeeding. The use of codeine containing products whilst breastfeeding may harm your baby.
  • You have been told by your doctor that you breakdown codeine rapidly since the following side effects may develop: feeling sick, vomiting, constipation, decreased or lack of appetite, feeling tired or sleeping for longer than usual, feeling confused and have breathing problems.
  • The expiry date (EXP) printed on the pack has passed.
  • The packaging is torn or shows signs of tampering.

Before you start to take it

You must tell your doctor or pharmacist if:

  1. You have allergies to:
  • Any of the ingredients in Panadeine EXTRA.
  1. You have any of these conditions:
  • Liver or kidney problems
  • you have a severe infection as this may increase the risk of metabolic acidosis
  • signs of metabolic acidiosis include: deep, rapid, difficult breathing, feeling sick (nausea), being sick (vomiting), loss of appetite
  • Bowel problems including blockage of your bowel
  • You had an operation to remove your gallbladder
  • Depression
  • Alcoholism
  • Respiratory Depression
  • You are pregnant or breastfeeding
  1. You are taking any of these medicines:
  • Any medicines causing sleepiness or drowsiness including sleeping tablets, sedatives, tricyclic antidepressants, phenothiazine tranquilizers or alcohol
  • Metoclopramide or domperidone: medicines used to stop you feeling sick
  • Epilepsy medication
  • Medicines called MAOIs (monoamine oxidase inhibitors)
  • Medicines used to thin the blood such as warfarin

Panadeine EXTRA may affect the way these medicines work.

How to take Panadeine EXTRA

Tablets, Caplets
Adults aged 18 years and over (including the elderly)

Tablets: 2

How often: Every 4-6 hrs with water as required (maximum 8 tablets in 24 hrs)

If symptoms persist or worsen, please consult your doctor.

This product should be taken at the lowest dose for the shortest time necessary to relieve your symptoms. Taking this medicine regularly for a long time can lead to addiction.

Do not take for more than 3 days without asking your doctor.

Do not exceed the stated dose and do not take more frequently than every 4 hours.

Do not take this product with any other product containing paracetamol or codeine.

You should follow the instructions on the label unless your doctor advises otherwise.

This preparation is for the relief of minor and temporary ailments and should be used strictly as directed. Prolonged use without medical supervision could be harmful.

Do not use in children under 18 years.

If you forget to take it

You may take Panadeine EXTRA as soon as you remember if you think you need it. Do not take a double dose to make up for the one you missed.

Your next dose should be taken in 4 hours if you think you need it.

If you take too much (Overdose)

Immediately telephone your doctor or Poisons Information Centre (telephone 13 11 26 in Australia or 0800 764 766 in New Zealand) for advice or go to Accident and Emergency at your nearest hospital, if you think that you or anyone else may have taken too much Panadeine.

Do this even if there are no signs of discomfort or poisoning. You may need urgent medical attention because of the risk of delayed, serious liver damage if left untreated.

While you are taking Panadeine EXTRA

Things you must do

Take Panadeine EXTRA exactly as your pharmacist or doctor has told you to.

Tell any other doctor, dentist and pharmacist who treat you that you are taking this medicine.

Tell your doctor or pharmacist if you become pregnant while taking Panadeine EXTRA.

Things you must NOT do

Do not use this medicine to treat any other complaint unless your doctor or pharmacist says it is safe. Do not give this medicine to anyone else even if they have the same symptoms as you.

Things to be careful of

Do not drink alcohol.

About 8% of people are poor metabolisers of codeine and Panadeine EXTRA may not work as well if you are one of those people.

Product may cause drowsiness or dizziness. If affected do not drive or operate machinery.

Side Effects

Tell your doctor or pharmacist as soon as possible if you do not feel well while taking Panadeine EXTRA.

Like other medicines, Panadeine EXTRA can cause some side effects. If they occur, they are most likely minor and temporary. However, sometimes they are serious and need medical treatment.

Ask your doctor or pharmacist to answer any questions you may have.

Tell your pharmacist or doctor if you notice any of the following and they worry you:

  • Heartburn
  • Nausea
  • Vomiting
  • Constipation
  • Dizziness
  • Drowsiness

Panadeine EXTRA may worsen the side effects of alcohol. Avoid alcohol while using Panadeine EXTRA.

Stop taking this medicine and tell your doctor immediately if:

  • You have previously had gallbladder removal surgery and experience abdominal pain, nausea and vomiting
  • You experience allergic reactions such as skin rash or itching, sometimes with breathing problems or swelling of the lips, tongue, throat or face
  • You experience a skin rash or peeling or mouth ulcers
  • You have previously experienced breathing problems with aspirin or non-steroidal anti-inflammatories and experience a similar reaction with this product.
  • You experience unexplained bruising or bleeding.

These reactions are rare.

After taking Panadeine EXTRA

Storage

Keep your tablets or caplets in the blister pack until it is time to take them.

Keep pack stored in a cool, dry place where the temperature stays below the stated temperature on the pack. Protect from moisture.

Do not store Panadeine EXTRA or any other medicine in the bathroom or moist areas.

Keep Panadeine EXTRA where young children cannot see or reach them.

A locked cupboard at least one and a half metres above the ground is a good place to store medicines.

Do not leave Panadeine EXTRA in the car on hot days.

Disposal

If you stop taking Panadeine EXTRA, ask your pharmacist what to do with any that is left over.

This is not all the information that is available on Panadeine EXTRA. If you have any more questions or are not sure about anything, ask your doctor or pharmacist.

Product Description

Panadeine EXTRA comes as white, scored, capsule shaped tablet (caplet), marked PAN 15.

A box contains 12, 24, or 40 caplets (when sold in a pharmacy) or 6 caplets (when provided as a health professional sample).

Active Ingredients
Panadeine EXTRA contains 500 mg paracetamol and 15 mg codeine phosphate as active ingredients.

Other ingredients:

  • Maize Starch
  • Purified Talc
  • Pregelatinised Maize Starch
  • Povidone
  • Stearic Acid
  • Potassium Sorbate
  • Magnesium stearate
  • Panadeine EXTRA contains no sugar, lactose, alcohol or wheat starch.

Manufacturer/Supplier

GlaxoSmithKline Consumer Healthcare Australia Pty Ltd
82 Hughes Avenue, Ermington NSW and Auckland, New Zealand

Tablets: AUST R 101436

Date of preparation: November 2015

PANADEINE and The Panadeine Vibration are trade marks of the GSK group of companies or it licensor.

Helpful Advice on Managing Strong Pain
Strong pain can be debilitating and therefore effect your concentration and ability to carry on with everyday tasks. Below is some helpful advice on additional ways to manage your strong pain.

  1. Application of gentle heat to the painful area. This increases the blood flow to the affected area, which works to relieve the sensation of pain and aids the healing process. Hot water bottles, hot showers and heat bags can be useful.
  2. Pain as a result of inflammation can also be treated by the application of cold to the affected area. Cold packs can often be more effective in the early stages of an injury than heat. See your doctor or pharmacist for advice on the best way to treat your pain.
  3. For some people massage can also help to increase the blood flow to an area and contribute to increasing flexibility of joints and muscles. Massage oils may help.
  4. Practice relaxation techniques. There are many useful books and courses available to instruct you on simple, effective techniques.

BRAND INFORMATION

Brand name

Panadeine Extra Caplets

Active ingredient

Codeine phosphate hemihydrate; Paracetamol

Schedule

S4

 

Name of the medicine

Paracetamol 500 mg, codeine phosphate 15 mg.

Excipients.

Maize starch, purified talc, stearic acid, titanium dioxide, povidone, pregelatinised maize starch, potassium sorbate, magnesium stearate.
Contains no sugar, lactose or wheat starch.

Description

Paracetamol.

CAS: 103-90-2.

Codeine phosphate.

CAS: 41444-62-6.

Pharmacology

Paracetamol is a para-aminophenol derivative that exhibits analgesic and antipyretic activity. It does not possess anti-inflammatory activity. It is given by mouth or rectally for mild to moderate pain and fever.
Codeine phosphate is an opioid analgesic which binds with stereospecific receptors at many sites within the central nervous system. It alters processes affecting both the perception of pain and the emotional response to pain. Codeine has about one-sixth of the analgesic activity of morphine.
After oral administration, paracetamol is absorbed rapidly and completely from the gastrointestinal tract; peak plasma levels occur 10 to 60 minutes after administration.
Paracetamol is uniformly distributed throughout most body fluids; the apparent volume of distribution is 1 to 1.2 L/kg. Paracetamol can cross the placenta and is excreted in breast milk. Plasma protein binding is negligible at usual therapeutic concentrations but increases with increasing concentrations.
Paracetamol is metabolised by the hepatic microsomal enzyme system. In adults at therapeutic doses, paracetamol is mainly conjugated with glucuronide (45 to 55%) or sulfate (20 to 30%).
A minor proportion (less than 20%) is metabolised to catechol derivatives and mercapturic acid compounds via oxidation. Paracetamol is metabolised differently by infants and children compared to adults, the sulfate conjugate being predominant. Paracetamol is excreted in the urine mainly as the glucuronide and sulfate conjugates. Less than 5% is excreted as unchanged paracetamol with 85 to 90% of the administered dose eliminated in the urine within 24 hours of ingestion. The elimination half-life varies from 1 to 3 hours. Food intake delays paracetamol absorption.
Codeine phosphate is absorbed from the gastrointestinal tract and peak plasma concentrations are reached one hour after oral administration.
Codeine is metabolised in the liver to morphine and norcodeine. Codeine and its metabolites are excreted almost entirely by the kidney within 24 hours. The metabolites are mainly conjugates with glucuronic acid.
Patients who metabolise drugs poorly via CYP2D6 are likely to obtain reduced benefit from codeine due to reduced formation of the active metabolite.
The plasma half-life varies between three and four hours after oral administration.

Clinical Trials

Adverse event data from clinical trials of codeine are sparse and are based on higher doses of codeine than that contained in this product. These data are unreliable for determining the nature and frequency of adverse reactions at dose of codeine contained in this product.

Indications

For the temporary relief of pain and discomfort associated with: headache, migraine headache, tension headache, period pain, musculoskeletal pain, muscle ache, arthritis, toothache, neuralgia, cold and flu symptoms, dental procedures, sore throat.

Contraindications

Previous history of hypersensitivity to paracetamol, codeine, opioid analgesics, or excipients.
Active alcoholism.
Acute respiratory depression.
In mothers who are breastfeeding.
In children under the age of 18 years because of the risk of opioid toxicity due to the variable and unpredictable metabolism of codeine to morphine (see Pharmacology).
Those who are known to be CYP2D6 ultrarapid metabolisers. If the patient is an extensive or ultrarapid CYP2D6 metaboliser there is an increased risk of developing symptoms of opioid toxicity, even at commonly prescribed doses.
General symptoms of opioid toxicity include confusion, somnolence, shallow breathing, small pupils, nausea, vomiting, constipation and lack of appetite. In severe cases this may include symptoms of circulatory and respiratory depression which may be life threatening and very rarely fatal.

Precautions

Adults.

Not to be taken for more than three days unless on the advice of a doctor. Prolonged or excessive consumption of codeine can result in dependence.
Panadeine is for the relief of minor and temporary ailments and should be used strictly as directed. If symptoms persist or worsen, medical advice must be sought.
Patients who have been diagnosed with liver or kidney impairment must seek medical advice before taking paracetamol. Underlying liver disease increasing the risk of paracetamol related liver injury.
Patients with obstructive bowel disorders or acute abdominal conditions should consult a doctor before using this product.
Patients with a history of cholecystectomy should consult a doctor before using this product as it may cause acute pancreatitis in some patients.
In patients with glutathione depleted states such as sepsis, the use of paracetamol may increase the risk of metabolic acidosis.
Codeine should be used with caution in patients with CNS depression or decreased respiratory reserve.
Patients taking the following medications should consult a physician prior to taking this product (see Interactions with Other Medicines).
Metoclopramide.
Domperidone.
Central nervous system depressants, including alcohol, anaesthetics, hypnotics, sedatives, tricyclic antidepressant and phenothiazine.
Monoamine oxidase inhibitors (MAOI).
Patients should be advised not to drive or operate machinery if affected by dizziness or drowsiness.

Use in pregnancy.

(Category A)
Use during pregnancy should be avoided unless advised by a doctor. This includes maternal use during labor because of the potential of respiratory depression in the neonate.
The safety of paracetamol and codeine during pregnancy has not been established relative to possible adverse effects on foetal development.

Use in lactation.

Codeine containing products must not be used while breastfeeding.
In nursing mothers, who are ultrarapid metabolisers of codeine, higher than expected serum and breast milk morphine levels can occur. Morphine toxicity in babies can cause excessive somnolence, hypotonia and difficulty breastfeeding or breathing. In severe cases respiratory depression and death can occur.

Use in children.

Do not use in children under 18 years of age.

Interactions

Paracetamol.

The anticoagulant effect of warfarin and other coumarins may be enhanced by prolonged regular daily use of paracetamol with increased risk of bleeding; occasional doses have no significant effect.
Paracetamol absorption is increased by drugs which increase gastric emptying, e.g. metoclopramide, and decreased by drugs which decrease gastric emptying, e.g. propantheline, antidepressants with anticholinergic properties, narcotic analgesics. Paracetamol may increase chloramphenicol concentrations. The likelihood of paracetamol toxicity may be increased by the concomitant use of enzyme inducing agents such as alcohol or anticonvulsant drugs.

Codeine.

It is possible that interactions could occur between drugs that can inhibit CYP2D6 (such as quinidine, phenothiazines and antipsychotic agents) and codeine.
Codeine potentiates the central depressive effects of central nervous system depressants including alcohol, anaesthetics, hypnotics, sedatives, tricyclic antidepressants and phenothiazines.
Opiate analgesics may interact with monoamine oxidase inhibitors (MAOIs) and result in serotonin syndrome.
Codeine may antagonise the effects of metoclopramide and domperidone on gastrointestinal motility.

Adverse Effects

Undesirable effects depend on dose and individual patient metabolism. Some patients are more likely to experience undesirable effects because they rapidly convert codeine to morphine (see Pharmacology).

Postmarketing data.

Paracetamol.

Adverse events from historical clinical trial data are both infrequent and from small patient exposure. Accordingly, events reported from extensive postmarketing experience at therapeutic/ labelled dose and considered attributable are listed by system organ class and frequency.
The following convention has been utilised for the classification of undesirable effects: very common (≥ 1/10), common (≥ 1/100, < 1/10), uncommon (≥ 1/1000, < 1/100), rare (≥ 1/10,000, < 1/1000), very rare (< 1/10,000), not known (cannot be estimated from available data).
Adverse event frequencies have been estimated from spontaneous reports received through postmarketing data and are considered to be very rare.

Blood and lymphatic system disorders.

Thrombocytopaenia.

Immune system disorders.

Anaphylaxis, cutaneous hypersensitivity reactions including skin rashes, angiodema, and Stevens-Johnson syndrome.

Respiratory, thoracic and mediastinal disorders.

Bronchospasm, especially in patients sensitive to aspirin and other NSAIDs.

Hepatobiliary disorders.

Hepatic dysfunction.
Reports of adverse reactions to paracetamol are rare. Although the following adverse reactions have been reported, a causal relationship to the administration of paracetamol has been neither confirmed nor refuted: dyspepsia and nausea.

Codeine.

Adverse reactions identified during postmarketing use are listed by MedDRA system organ class. The frequency of these reactions is not known.

Psychiatric disorders.

Drug dependency can occur after prolonged use of codeine at higher doses.

Gastrointestinal disorder.

Constipation, nausea, vomiting, dyspepsia, dry mouth, acute pancreatitis in patients with a history of cholecystectomy.

Nervous system disorder.

Dizziness, worsening of headache with prolonged use, drowsiness.

Skin and subcutaneous tissue disorder.

Pruritus, sweating.
Very rarely, skin rashes may occur in patients hypersensitive to codeine.

Dosage and Administration

Adults.

2 tablets to be taken with water every four to six hours if necessary. Maximum 8 tablets in 24 hours. Do not use in children aged below 18 years.
Do not exceed the stated dose or take for more than three days without a doctor's advice.
If symptoms persist or worsen medical advice should be sought.
Should not be used with other paracetamol or codeine products.
Must not be used in children under 18 years of age.

Overdosage

If an overdose is taken or suspected, the Poisons Information Centre should be contacted immediately for advice (131 126), or the patient should go to the hospital straight away, even if they feel well, because of the risk of delayed, serious liver damage.
Effects of overdose due to codeine would be subsumed by the serious liver toxicity caused by paracetamol overdose.

Paracetamol.

Paracetamol overdose may cause liver failure.

Treatment.

Immediate medical management is required in the event of overdose, even if symptoms of overdose are not present.
Administration of N-acetylcysteine may be required.

Codeine.

An overdose of codeine is characterized, in the first phase, by nausea and vomiting. An acute depression of the respiratory centre can cause cyanosis, slower breathing, drowsiness, ataxia and more rarely, pulmonary oedema. Respiratory pauses, miosis, convulsion, collapse and urine retention. Signs of histamine release have been observed as well.

Treatment.

This should include general symptomatic and supportive measures including a clear airway and monitoring of vital signs until stable. Consider activated charcoal if an adult presents within an hour of ingestion of more than 350 mg of codeine or a child more than 5 mg/kg of codeine.
Give naloxone if coma or respiratory depression is present. Observe for at least four hours after ingestion or eight hours for a sustained release formulation.

Presentation

Tablets (white, capsule shaped, marked PAN 15): 6's (health professional sample pack), 12's, 24's, 40's (retail pack).

Storage

Store below 30 degrees Celsius. Keep out of reach of children.

Poison Schedule

S3.